Illinois, 2015

Hail and Damaging Winds in Illinois, April 2, 2015

April 2, 2015 · NWS LSX · 4 events in 3 counties and zones

Severe storms developed across the region. Numerous reports of large hail and some damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe storms developed across the region. Numerous reports of large hail and some damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 5:46 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 5:46 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
646 AM CDT Thu Apr 2 2015

.SHORT TERM: (Through Tonight)
Issued at 347 AM CDT Thu Apr 2 2015

As has been discussed at length over the last several forecast
cycles, a couple of rounds of thunderstorms will likely affect the
CWA today and tonight ahead of a strong cold front. The front then
stalls across the region tonight, raising a concern for heavy
rainfall and flooding.

The first round of thunderstorms will likely occur this morning
when the remnants of an upstream thunderstorm complex move into
the CWA. Expect a weakening trend with time this morning due to
the decreasing LLJ. Morning precip is more likely in central MO,
northeast MO, and west central IL compared to the rest of the CWA.

The next round is expected when thunderstorms (re-)develop this
afternoon. Instability will be increasing today due to increasing
low-level moisture and steepening H7-H5 lapse rates. Where there
are breaks in the cloud cover today, the resulting diurnal heating
will further increase the instability. Model forecasts of 0-6km
shear are sufficient for organized convection and for strong to
severe thunderstorms, especially between 21z-03z and particularly
near and south of the I-70 corridor. The trend will be for
convection to quickly become linear since 0-6km shear vectors are
oriented and remain nearly parallel to the approaching cold front.

The last round of thunderstorms appears to be less of a distinct
round and more like an expansion of the afternoon convection into
a broader area of rain and thunderstorms which then persists
overnight (especially across the southern CWA) before tapering off
to showers on Friday.

Model forecasts of PW values near 1.3" are at +2SD for April in
this part of the country, which by itself increases the concern
for heavy rainfall. Furthermore, the cold front becomes oriented
east-west and then stalls overnight while a new surface low
develops on the tail end of the boundary in KS/OK/TX in response
to an approaching shortwave (located near the CA/NV border at
08z). With mid/upper flow nearly parallel to the boundary and a
developing surface low on the tail end, it will be difficult for
the front to make much southward progress until the shortwave
passes. Training thunderstorms are possible overnight invof this
stalled boundary. A Flood Watch has been issued for the southern
CWA based on these factors.

Kanofsky

.LONG TERM:  (Friday through Wednesday)
Issued at 347 AM CDT Thu Apr 2 2015

The CA/NV shortwave moves across the area on Friday, leaving the
region in NW flow aloft for the first half of the weekend. Its
passage will also push the stalled front south of the area,
bringing much cooler air back into MO/IL. Expect highs on Friday
to be about 20 degrees cooler compared to the previous couple of
days. Some frost is possible on Friday night/early Saturday
morning with lows dropping into the low to mid 30s and decreasing
winds due to an approaching surface high pressure center. Cooler
weather persists on Saturday followed by moderating temperatures
on Sunday and into early next week with the return of southwest
flow around the back side of the aforementioned sfc high.

Models depict a weak and disorganized vort max which lifts from the
Pacific through Mexico and into Oklahoma on Sunday, which could
bring a chance of rain to the area as early as Sunday night. A much
stronger low pressure system is forecast to move through the central
CONUS early next week and could bring thunderstorms to the area on
Mon/Tue.

Kanofsky

&&

.AVIATION:  (For the 12z TAFs through 12z Friday Morning)
Issued at 636 AM CDT Thu Apr 2 2015

A dying complex of showers and thunderstorms centered in western
MO will continue to decay as it moves east this morning. KCOU
could see a period of thunderstorms this morning with flight
conditions lowering to IFR, otherwise expecting mainly showers and
MVFR flight conditions at KCOU and KUIN through mid-late morning.
If the complex holds together it should move into the St. Louis
area near 15z and last for a few hours bringing MVFR flight
conditions. Thunderstorms are then expected to develop along a
cold front this afternoon in the 19-21z time frame and possibly
impact the St. Louis area terminals. Precipitation chances from
KCOU through St. Louis remain high tonight but the specifics with
regard to timing and coverage and amount of thunder are very
difficult to resolve. At this time have opted to only mention
showers with continuing MVFR.

Specifics for KSTL:

A dying complex of showers and thunderstorms centered in western
MO will continue to decay as it moves east this morning. If the
complex holds together it should move into the St. Louis area near
15z and last for a few hours bringing MVFR flight conditions.
Thunderstorms are then expected to develop along a cold front this
afternoon in the 19-21z time frame and possibly impact KSTL.
Precipitation chances remain high tonight but the specifics with
regard to timing and coverage and amount of thunder are very
difficult to resolve. At this time have opted to only mention
showers with continuing MVFR.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH from this evening through Friday afternoon FOR
     Crawford MO-Iron MO-Madison MO-Reynolds MO-St. Francois MO-
     Ste. Genevieve MO-Washington MO.

IL...FLOOD WATCH from this evening through Friday afternoon FOR
     Randolph IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 2, 3:01 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT THU APR 2 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD INTO PARTS OF CENTRAL AND NORTHEAST
MISSOURI THIS MORNING. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS THE REST OF THE AREA. SOME OF THE STORMS WHICH
DEVELOP THIS AFTERNOON AND THIS EVENING COULD BE STRONG ENOUGH TO
PRODUCE SEVERE WEATHER...ESPECIALLY NEAR AND SOUTH OF INTERSTATE
70.

A FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF MISSOURI AND ILLINOIS
BECAUSE HEAVY RAINFALL IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL GRADUALLY TAPER OFF ON FRIDAY...AND A FLOOD
WATCH IS IN EFFECT THROUGH EARLY FRIDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

KANOFSKY

The radar

The Evansville,IN radar (KVWX), 125 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
April 2, 9:10 AM CST
Where
Fayette County, 2 mi NNE of St James
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.977, -88.836

Hail, Monroe

When
April 2, 10:05 PM CST to 10:12 PM CST
Where
Monroe County, 0.29 mi WNW of New Hanover to 3.65 mi N of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.381, -90.235

Thunderstorm Wind, Monroe

When
April 2, 10:14 PM CST
Where
Monroe County, 2.48 mi N of Waterloo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.366, -90.155

Thunderstorm winds blew down three large trees. Also, a shed sustained moderate damage from the thunderstorm winds.

Thunderstorm Wind, Washington

When
April 2, 11:20 PM CST
Where
Washington County, 0.8 mi WSW of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.344, -89.392

Thunderstorm winds destroyed a utility shed, ripped some shingles off the roof of a house, and knocked over a section of fencing. Also, several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574942, 578220, 578221, 578222.